The case was of a middle aged man treated with intravenous antiobiotics for a skin and muscle abscess which developed after an operation. The patient died suddenly months after the abscess healed. The normal organ is seen on the right.
Discussion: The patient developed kidney failure as a result of toxicity from intravenous antibiotics. The patient required short term dialysis. He was recovering from his kidney failure when he died suddenly. The metabolic and possibly immunologic consequences of kidney failure had taken a toll on the heart, although the kidneys themselves were recovering. Uremic pericarditis is a known but poorly understood complication of kidney failure. “Uremic” means “related to kidney failure.” The heart is covered in fibrin (a blood protein) and inflammation and had begun to scar onto the surrounding sac (pericardium). “Pericarditis” means “inflammation of the pericardium.”
2 thoughts on “Monthly Case – Uremic Pericarditis”
Why did IV antibiotics cause kidney failure for this person?
In some patients, some antibiotics can be toxic to the kidneys — even without any predisposing condition in the kidneys. “Drug levels” in the blood can be monitored for certain antibiotics to make sure the drug is being given at the correct dose. But even with correct dosing, kidney failure can sneak up on the patient, as here. It’s not 100% predictable and it’s a balance like with many medicines — to get the treatment of the infection but watch for side effects and toxicity. Here the toxicity became serious but not permanent, as the patient was recovering from the kidney damage. But by then his heart had already taken a toll.